Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 4, 2021, 6:55 PM MDT for Cascade County, Montana. It was in force for 35 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2021, 6:55 PM MDT (00:55 UTC)
- Expired
- Aug 4, 2021, 7:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.88 in
- Wind
- 30
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 20 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:55 PM MDT | HAIL 0.7 | 2 Wnw Great Falls, MT | HAIL SIZE AND TIME ESTIMATED FROM E-MAIL. |
| Aug 4, 6:56 PM MDT | HAIL 0.5 | 1 Sse Great Falls, MT | REPORT FROM NWS GLASGOW EMPLOYEE ON TWITTER. |
| Aug 4, 6:58 PM MDT | HAIL 0.75 | 1 Wnw Great Falls, MT | |
| Aug 4, 6:58 PM MDT | HAIL 0.88 | 1 Wsw Great Falls, MT | REPORTED VIA TWITTER. SIZE AND TIME ARE ESTIMATED. |
| Aug 4, 6:58 PM MDT | HAIL 1 | 1 Sw Malmstrom Afb, MT | |
| Aug 4, 6:59 PM MDT | HAIL 0.7 | 1 Ese Great Falls, MT | REPORTED VIA TWITTER. HAIL SIZE AND TIMING BOTH ESTIMATED. |
| Aug 4, 6:59 PM MDT | HAIL 0.7 | 1 Wsw Malmstrom Afb, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 3854 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
834
WWUS85 KTFX 050055
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
655 PM MDT Wed Aug 4 2021
MTZ012-013-050130-
Chouteau MT-Cascade MT-
655 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of southwestern
Chouteau and northeastern Cascade Counties through 730 PM MDT...
At 655 PM MDT, the public reported a strong thunderstorm over Black
Eagle, or over Great Falls, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Falls, Belt, Black Eagle, Highwood, Armington, Malmstrom Afb,
Sand Coulee, Tracy and Centerville.
This includes the following highways...
Interstate 15 between mile markers 278 and 281.
Highway 87 between mile markers 4 and 7.
Highway 89 between mile markers 72 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4741 11137 4759 11135 4761 11075 4734 11077
TIME...MOT...LOC 0055Z 273DEG 28KT 4750 11125
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
$$
SCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:58 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 4, 4:58 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 458 PM MDT Wed Aug 4 2021 ...Updated Aviation Discussion... .SYNOPSIS... The recent warmth will continue through Thursday, with just some isolated showers and thunderstorms across the area. Cooler air will begin to work into the area on Friday, bringing highs in the 70s for most of the area over the weekend, as well as additional shower and thunderstorm chances. && .DISCUSSION... Unsettled weather will continue through the weekend as a brief break in the otherwise hot and dry summer pattern continues. A weak upper level disturbance will push through the area today, and has already begun to kick off a few isolated showers and thunderstorms across the plains this afternoon. Given the rather dry lower levels, there will be some risk of strong, gusty outflow winds with showers and storms today, especially as they collapse. Another, more potent disturbance will push into the area tomorrow afternoon from the southwest, which will bring a higher chance for afternoon showers and thunderstorms, especially across Southwestern Montana. With a dry mixed layer again tomorrow, these showers and thunderstorms may be on the gusty side, and lightning outside of the thunderstorms will create a concern for new fire starts. With that in mind, a Red Flag Warning has been issued for portions of Southwestern Montana for tomorrow afternoon. As of now it goes through midnight, but a transition to wetter, more widespread thunderstorms may allow for this to end a little earlier than currently expected. As we head into the weekend, upper level troughing will set up across the Northern US and Canadian Rockies, which will result in a cooler and wetter air mass working its way into Montana. Highs across most of the area this weekend will only reach into the 70s at lower elevations, with the higher elevations topping out in the 50s. Might have to watch snow levels to see if some of the higher peaks in Glacier see a few snowflakes, but odds are that snow levels stay just above the peaks. After the cooler weekend, upper level ridging will build back into the area next week, bringing us back to more seasonable temperatures with few chances for precipitation. Ludwig && .AVIATION... 458 PM MDT Wed Aug 4 2021 (05/00Z TAF period) Isolated to scattered showers and thunderstorms will move east across the area this evening into the early overnight before diminishing. Hail and strong gusty winds are possible, with greatest likelihood at KCTB and KHVR, but can't be ruled out anywhere completely. After a calm night, expect showers and thunderstorms to return tomorrow afternoon and evening from KGTF-KLWT south. Ludwig Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Scattered thunderstorms are expected across Southwestern Montana tomorrow afternoon through the evening. Given the dry lower levels, thunderstorms will likely start out on the dry side, with gusty outflow winds and dry lightning possible. Looking towards the weekend, Saturday and Sunday will likely be dry and breezy, with critical fire weather conditions possible both days. Ludwig && .PRELIMINARY POINT TEMPS/POPS... GTF 92 54 92 61 / 20 20 10 30 CTB 90 52 89 60 / 30 30 0 20 HLN 95 60 94 61 / 20 10 20 50 BZN 90 54 91 55 / 20 10 30 60 WYS 80 43 81 47 / 30 20 30 70 DLN 87 53 86 53 / 20 10 40 80 HVR 91 58 92 63 / 20 40 0 20 LWT 88 55 90 59 / 20 30 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon Thursday to midnight MDT Thursday night Central and Eastern Lewis and Clark National Forest Areas...Helena and Townsend Ranger Districts of the Helena National Forest...Lincoln Ranger District of the Helena National Forest. Red Flag Warning from noon Thursday to midnight MDT Thursday night Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 4, 6:12 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
612 PM MDT Wed Aug 4 2021
MTZ044-050100-
Toole MT-
612 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of central Toole County
through 700 PM MDT...
At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Shelby, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Toole
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4861 11185 4872 11185 4873 11148 4849 11147
TIME...MOT...LOC 0011Z 286DEG 17KT 4864 11177
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Aug 4, 6:23 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
623 PM MDT Wed Aug 4 2021
MTZ012-013-049-050115-
Chouteau MT-Cascade MT-Eastern Teton MT-
623 PM MDT Wed Aug 4 2021
...Strong thunderstorms will impact portions of east central Teton,
southwestern Chouteau and northern Cascade Counties through 715 PM
MDT...
At 623 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Dutton to 8 miles east of Fort
Shaw. Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Falls, Black Eagle, Carter, Floweree, Portage, Ulm, Malmstrom
Afb, Sand Coulee, Tracy, Vaughn, First Peoples Buffalo Jump State
Park and Centerville.
This includes the following highways...
Interstate 15 between mile markers 269 and 298.
Highway 87 between mile markers 4 and 36.
Highway 89 between mile markers 80 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4792 11070 4735 11105 4745 11175 4788 11148
TIME...MOT...LOC 0023Z 273DEG 24KT 4781 11143 4751 11162
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 4, 6:30 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
630 PM MDT Wed Aug 4 2021
MTZ012-013-050100-
Chouteau MT-Cascade MT-
630 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of southwestern
Chouteau and north central Cascade Counties through 700 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Great Falls, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Falls, Black Eagle, Ulm, Malmstrom Afb, Sand Coulee, Stockett,
Tracy, Vaughn, First Peoples Buffalo Jump State Park and Centerville.
This includes the following highways...
Interstate 15 between mile markers 268 and 293.
Highway 87 between mile markers 4 and 7.
Highway 89 between mile markers 80 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4742 11162 4760 11159 4759 11098 4732 11103
TIME...MOT...LOC 0030Z 277DEG 29KT 4751 11152
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SCSpecial weather statement, Aug 4, 6:31 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
631 PM MDT Wed Aug 4 2021
MTZ044-045-050115-
Liberty MT-Toole MT-
631 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of west central Liberty
and east central Toole Counties through 715 PM MDT...
At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Shelby, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Devon and Galata.
This includes Highway 2 between mile markers 294 and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4852 11170 4869 11162 4866 11118 4839 11130
TIME...MOT...LOC 0031Z 286DEG 21KT 4859 11158
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CMCLocal storm report, Aug 4, 6:53 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
653 PM MDT WED AUG 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 2 WNW GREAT FALLS 47.51N 111.33W
08/04/2021 U1.00 INCH CASCADE MT PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
SACSpecial weather statement, Aug 4, 6:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
655 PM MDT Wed Aug 4 2021
MTZ012-013-050130-
Chouteau MT-Cascade MT-
655 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of southwestern
Chouteau and northeastern Cascade Counties through 730 PM MDT...
At 655 PM MDT, the public reported a strong thunderstorm over Black
Eagle, or over Great Falls, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Falls, Belt, Black Eagle, Highwood, Armington, Malmstrom Afb,
Sand Coulee, Tracy and Centerville.
This includes the following highways...
Interstate 15 between mile markers 278 and 281.
Highway 87 between mile markers 4 and 7.
Highway 89 between mile markers 72 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4741 11137 4759 11135 4761 11075 4734 11077
TIME...MOT...LOC 0055Z 273DEG 28KT 4750 11125
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:12 PM MDT | Special Weather Statement | TFX | Toole | 48 min |
| Aug 4, 6:12 PM MDT | Special Weather Statement | TFX | Meagher | 33 min |
| Aug 4, 6:23 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Aug 4, 6:30 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Aug 4, 6:31 PM MDT | Special Weather Statement | TFX | Toole | 44 min |
| Aug 4, 6:36 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 24 min |
| Aug 4, 6:42 PM MDT | Areal Flood Advisory | TFX | Cascade | 2 hr |
| Aug 4, 6:55 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 35 min |
| Aug 4, 7:01 PM MDT | Special Weather Statement | TFX | Teton | 29 min |
| Aug 4, 7:02 PM MDT | Special Weather Statement | TFX | Teton | 28 min |
| Aug 4, 7:16 PM MDT | Special Weather Statement | TFX | Liberty | 44 min |
| Aug 4, 7:28 PM MDT | Special Weather Statement | TFX | Judith Basin | 32 min |
| Aug 4, 7:35 PM MDT | Special Weather Statement | TFX | Cascade | 25 min |
| Aug 4, 7:40 PM MDT | Special Weather Statement | TFX | Chouteau | 50 min |
| Aug 4, 7:44 PM MDT | Special Weather Statement | TFX | Teton | 31 min |
| Aug 4, 7:48 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Aug 4, 7:53 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Aug 4, 7:55 PM MDT | Special Weather Statement | TFX | Pondera | 50 min |
| Aug 4, 7:56 PM MDT | Special Weather Statement | TFX | Cascade | 34 min |
| Aug 4, 8:03 PM MDT | Special Weather Statement | TFX | Cascade | 27 min |
| Aug 4, 8:06 PM MDT | Special Weather Statement | TFX | Chouteau | 39 min |
| Aug 4, 8:07 PM MDT | Special Weather Statement | TFX | Teton | 23 min |
| Aug 4, 8:09 PM MDT | Special Weather Statement | TFX | Glacier | 51 min |
| Aug 4, 8:15 PM MDT | Special Weather Statement | TFX | Teton | 30 min |
| Aug 4, 8:23 PM MDT | Special Weather Statement | TFX | Glacier | 37 min |
| Aug 4, 8:30 PM MDT | Special Weather Statement | TFX | Liberty | 45 min |
| Aug 4, 8:36 PM MDT | Special Weather Statement | TFX | Chouteau | 24 min |
| Aug 4, 8:37 PM MDT | Special Weather Statement | TFX | Judith Basin | 23 min |
| Aug 4, 8:39 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Aug 4, 8:47 PM MDT | Special Weather Statement | TFX | Toole | 43 min |
| Aug 4, 8:49 PM MDT | Special Weather Statement | TFX | Cascade | 26 min |
| Aug 4, 8:49 PM MDT | Special Weather Statement | TFX | Liberty | 41 min |
| Aug 4, 8:52 PM MDT | Special Weather Statement | TFX | Fergus | 38 min |
| Aug 4, 8:53 PM MDT | Special Weather Statement | TFX | Glacier | 37 min |
| Aug 4, 8:57 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Aug 4, 9:40 PM MDT | Special Weather Statement | TFX | Toole | 65 min |
| Aug 5, 12:54 PM MDT | Special Weather Statement | TFX | Beaverhead | 51 min |
| Aug 5, 1:22 PM MDT | Special Weather Statement | TFX | Beaverhead | 38 min |
| Aug 5, 1:39 PM MDT | Special Weather Statement | TFX | Beaverhead | 36 min |
| Aug 5, 2:31 PM MDT | Special Weather Statement | TFX | Madison | 59 min |
| Aug 5, 2:54 PM MDT | Special Weather Statement | TFX | Madison | 66 min |
| Aug 5, 3:45 PM MDT | Special Weather Statement | TFX | Deer Lodge | 15 min |
| Aug 5, 3:46 PM MDT | Special Weather Statement | TFX | Silver Bow | 14 min |
| Aug 5, 4:07 PM MDT | Special Weather Statement | TFX | Gallatin, Jefferson | 38 min |
| Aug 5, 4:09 PM MDT | Special Weather Statement | TFX | Jefferson | 51 min |
| Aug 5, 4:23 PM MDT | Special Weather Statement | TFX | Gallatin, Jefferson | 52 min |
| Aug 5, 4:54 PM MDT | Special Weather Statement | TFX | Broadwater | 36 min |
| Aug 5, 5:07 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 38 min |
| Aug 5, 5:13 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 32 min |
| Aug 5, 5:35 PM MDT | Special Weather Statement | TFX | Broadwater | 25 min |
| Aug 5, 5:37 PM MDT | Special Weather Statement | TFX | Broadwater | 23 min |
| Aug 5, 5:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 64 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.